The following article features coverage from the 2018 Palliative Care in Oncology Symposium meeting. Click here to read more of Oncology Nurse Advisor‘s conference coverage.

Immune-related adverse events (irAEs) in patients with non-small cell lung cancer (NSCLC) treated with PD-1 or PD-L1 immune checkpoint inhibitors occurred at a higher rate than what was reported in clinical trials, a study presented at the 2018 Palliative and Supportive Care in Oncology Symposium has shown.

In this retrospective analysis, the researchers examined data from the OptumLabs Data Warehouse of commercial insurance claims regarding reports of irAEs among patients with NSCLC who were treated with PD-1 or PD-L1 inhibitors from January 1, 2015, to December 31, 2017.

Of 2798 patients, 71.4% were treated with nivolumab, 25.0% with pembrolizumab, and 3.6% with atezolizumab. The median age upon starting treatment was 69 years.

Related Articles

Hypothyroidism was the most common irAE, occurring in 9.2% of the patients in this study. Acute kidney injury occurred in 2.8% of the population, with hematologic toxicities appearing in 5.7% of the population. Hepatitis and neuritis occurred in 1.8% and 1.4% of the population, respectively. Multiple gastrointestinal, ocular, and cardiac toxicities each occurred at a very low level in this population.

Notably, hypophysitis occurred in 2.4% of the study population, which is in contrast to the frequency of 0.6% reported in the KEYNOTE-024 clinical trial.

The researchers noted that while clinical trial results are used to inform the FDA approval process, this study’s results indicate that some immune checkpoint inhibitor-related adverse events may happen more frequently in the real-world population than in clinical trial participants. They also pointed out that real-world data may enable an accurate perspective on treatment effects for clinicians and patients with cancer.

Read more of Cancer Therapy Advisor‘s coverage of the 2018 Palliative Care in Oncology Symposium meeting by visiting the conference page.

Reference

Cathcart-Rake EJ, Sangaralingham LR, Shah N, Mansfield AS. Immunotherapy-related toxicities: more common than originally reported? J Clin Oncol. 2018;36(suppl 34). Abstract 184.